[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.175.236. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 10, 1986

Acetaminophen Hepatotoxicity

Author Affiliations

Rocky Mountain Poison and Drug Center University of Colorado Health Sciences Center Denver General Hospital

JAMA. 1986;256(14):1893-1894. doi:10.1001/jama.1986.03380140063015
Abstract

To the Editor.—  The article by O'Dell et al1 proposing an increased sensitivity to acetaminophen-induced hepatotoxicity in an alcoholic patient requires comment.This patient first developed right upper quadrant pain, nausea, and vomiting and then began taking 6 g of acetaminophen daily (the manufacturer's recommended maximum daily dose is 4 g) to alleviate the pain. Centrilobular hepatic necrosis was subsequently documented on liver biopsy. The patient recovered spontaneously after discontinuing use of acetaminophen (and presumably alcohol) while hospitalized. Acetaminophen plasma levels were not determined. The authors did not report that other possible etiologies (ie, carbon tetrachloride and isoniazid) were investigated.The patient developed a similar illness eight months later, apparently having symptoms first and then taking 6 g of acetaminophen daily. Again, no acetaminophen plasma levels were documented. There was again no reported attempt to exclude exposure to other possible hepatotoxins. On repeated liver biopsy, centrilobular fibrosis was found.

×